Transfusion Notes

Clinical Practice Guidelines:

  • Platelet transfusions are associated with higher odds of arterial thrombosis and mortality among thrombotic thrombocytopenic purpura (TTP) and heparin-induced thrombocytopenia (HIT) patients.
  • Prophylactic platelet transfusions should be avoided in HIT patients, as they are already at increased risk of thrombosis and in a hypercoagulable state.
  • Platelet transfusions may be considered in life-threatening hemorrhage; however, this decision should be assessed on a case-by-case basis.

References:

Practical Guidance:

In HIT, there is formation of heparin-dependent anti-platelet factor antibodies. These antibodies result in immune-mediated activation of platelets and thrombin generation. As such, patients with HIT are in a hypercoagulable state and have an increased thrombotic risk. Patients with HIT typically present with thrombocytopenia and thrombosis (see 4T score discussed elsewhere), and treatment involves discontinuation of heparin and initiation of an alternative anticoagulant. Although it is tempting to “fix” a low platelet count with platelet transfusions, this intervention should be avoided. Studies have shown that platelet transfusions are associated with higher odds of arterial thrombosis and mortality among HIT patients. Platelets may be used in emergent settings for life-threatening bleeds, although they may not prove to be useful. This should be assessed on a case-by-case basis.

KEY TAKE AWAYS:

  • Platelet transfusions are associated with higher odds of arterial thrombosis and mortality among TTP and HIT patients.
  • Although their platelet count may be low, prophylactic platelet transfusions should be avoided in patients with consumptive platelet disorders such as TTP and HIT.
  • Platelets may be used in emergent settings for life-threatening bleeds, although they may not prove to be useful. This should be assessed on a case-by-case basis.
  • Once suspected and diagnosed, treatment of HIT involves discontinuation of heparin and initiation of alternative anticoagulation. Due to the pathogenesis of their disease, HIT patients are at increased thrombotic risk due to their hypercoagulable state. Platelet transfusions may exacerbate this.